Nebraska, 2025

Hail in Nebraska, July 21, 2025

July 21, 2025 · NWS GLD · 1 event in 1 county or zone

In the afternoon of the 21st, a supercell moved to the south-southeast across southwestern Nebraska and produced up to golf ball sized hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

In the afternoon of the 21st, a supercell moved to the south-southeast across southwestern Nebraska and produced up to golf ball sized hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 21, 2:35 PM CST, 1 hour 50 minutes earlier. Its key messages:

  • Much above normal temperatures with moderate heat risk across the entire area and patchy major heat risk across eastern areas. Afternoon heat indices will be in the lower to middle 100s east of Highway 25.
  • Scattered afternoon and evening storms chances today with localized risks for flash flooding and damaging wind gusts.
  • Very little change in the pattern for the rest of the week. Hot and humid with daily chances for showers and storms.
Area forecast discussion, Jul 21, 2:35 PM CST, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
235 PM MDT Mon Jul 21 2025

.KEY MESSAGES...

- Much above normal temperatures with moderate heat risk across
  the entire area and patchy major heat risk across eastern
  areas. Afternoon heat indices will be in the lower to middle
  100s east of Highway 25.

- Scattered afternoon and evening storms chances today with
  localized risks for flash flooding and damaging wind gusts.

- Very little change in the pattern for the rest of the week.
  Hot and humid with daily chances for showers and storms.

&&

.UPDATE...
Issued at 1125 AM MDT Mon Jul 21 2025

Skies are clear across most of the CWA late this morning, but a
few clouds and lingering showers are still present in far
eastern parts of the CWA. These should continue to slowly move
east early this afternoon. Otherwise, widely scattered to
scattered showers and storms are expected again this afternoon
into tonight. Models continue to show storms developing along
the front range of the Rockies an then moving northeast into
northwest KS tonight which is already in the forecast. Some,
however are showing additional development from east central CO
to west central KS from Greeley and Wichita counties...and to
the northeast. So have increased pops across this area for later
this afternoon into tonight.

&&

.SHORT TERM /THROUGH TUESDAY NIGHT/...
Issued at 233 PM MDT Mon Jul 21 2025

Another day with strong to severe thunderstorms is possible this
afternoon and evening as a lee trough remain over the Central
High Plains while shortwaves travel over the upper level ridge.
There are two to three areas where convection could get going
later this afternoon. One is in the northeast along an old
outflow boundary from convection that is moving out of
northcentral KS into NE. This boundary runs from northwest to
southeast through Rawlins Co, KS. The storms along this line
could develop as early as 4-5pm. Another area would be in the
south from Greeley/Wichita counties and then northeast into
Gove county. Probability of storms along this line is lower
given that most models do not develop anything there until
closer to 9pm, but it is possible. The third area will be in CO
as storms come off the Rockies, like previous nights with the
short-wave trough moving into eastern CO. Probabilities will
remain around 30pct for all areas, but highest chances will be
north of I-70 where the shear and instability/PW values will be
slightly better. As instability weakens storms should decrease
during the late evening into the overnight hours.

For Tuesday, am expecting a repeat of what happens this
afternoon and evening. However, the location of the storms will
not be the same as outflow boundaries will likely dictate the
location of any new development Tuesday afternoon into Tue
evening.

Temps will remain above normal tonight through tomorrow night
along with above normal dewpoints. Heat indices will remain
near 100 but don't think dewpoints will be high enough to push
indies to around 105. Highs in the mid 90s to near 100 are
expected tomorrow with overnight lows in the 60s to lower 70s.
The heat advisory for the eastern counties will continue this
evening until 7 pm. At this time, based on lower dewpoints and
heat indices, not expecting a heat advisory for tomorrow.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Issued at 233 PM MDT Mon Jul 21 2025

The current pattern of heat with daily chances for afternoon-evening
storms is expected to continue through the week. The upper level
ridge is expected to be the dominant pattern for much of the
continental U.S. with the ECMWF and GFS models showing potential for
a cut-off low to swing across the Central and Southern Great Plains
midweek bringing a cold front across the area in the Thursday-
Friday. Most shower/storm activity next week looks to develop over
Colorado and move across the area during the afternoon to evening
hours. The weekend actually looks to be dry but that means that
temps will become much above normal again.

Temperatures for the extended period will remain the big story.
High temperatures on Wednesday are forecast to be in the 90s
across the area with highs in the upper 80s to mid 90s possible
Thursday and Friday. As we move into the weekend, we could see a
return of the 100s for our eastern counties. Overnight lows
should be in the 60s to lower 70s, with area-wide 60s Wednesday-
Friday nights.

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1125 AM MDT Mon Jul 21 2025

MVFR conditions are possible at KMCK again tomorrow morning, due
to patchy fog and some low stratus. Otherwise, VFR expected to
prevail at both KGLD and KMCK through this evening. Widely
scattered showers and thunderstorms will develop by late this
afternoon and continue through tonight. Should a thunderstorm
impact either terminal, expect brief gusty winds and reductions
in visibility due to rain. Showers and storms should diminish
late tonight as conditions become less favorable.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Heat Advisory until 8 PM CDT this evening for KSZ003-004-015-
     016-029.
CO...None.
NE...Heat Advisory until 8 PM CDT this evening for NEZ081.

&&

UPDATE...Auten
SHORT TERM...Auten
LONG TERM...Auten
AVIATION...Auten
Hazardous weather outlook, Jul 21, 4:09 PM CST, 16 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
409 PM MDT Mon Jul 21 2025

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-222215-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
409 PM MDT Mon Jul 21 2025 /509 PM CDT Mon Jul 21 2025/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Much above normal temperatures with moderate heat risk across the
entire area and isolated major heat risk across eastern areas.
Afternoon heat indices will be in the lower to middle 100s east of
Highway 25.

Scattered afternoon and evening storms chances with localized risks
for flash flooding wind gusts around 60 MPH, and hail up to quarter
in size.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY...

Much above normal temperatures will continue through mid week with
heat indices possibly above 100 east of Highway 25.

Daily afternoon and evening storm chances through at least mid week
with locally heavy rainfall and damaging wind gusts the main
hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

JTL

In the hours before

Special weather statement, Jul 21, 4:01 PM CST, 24 minutes before
Special Weather Statement
National Weather Service Goodland KS
401 PM MDT Mon Jul 21 2025

NEZ079-080-212245-
Hitchcock NE-Dundy NE-
401 PM MDT Mon Jul 21 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN DUNDY AND WESTERN
HITCHCOCK COUNTIES THROUGH 445 PM MDT/545 PM CDT/...

At 401 PM MDT/501 PM CDT/, Doppler radar was tracking a strong
thunderstorm near Stratton, or 9 miles west of Trenton. This
thunderstorm was nearly stationary.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northeastern Dundy
and western Hitchcock Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4003 10099 4003 10138 4035 10138 4035 10099
TIME...MOT...LOC 2201Z 002DEG 1KT 4018 10120

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Moulton

The radar

The Goodland radar (KGLD), 96 km away, was scanning. The volume nearest the first event began at 22:26 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Hitchcock

When
July 21, 4:25 PM CST
Where
Hitchcock County, 0.72 mi E of Stratton
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
40.149, -101.216

Law enforcement report of hail ranged from half inch to golf ball size.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2025Every state in 2025This day in weather historyWarnings in Nebraska, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1272095.